Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 24, 2018, 2:08 PM CDT for Perry County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 2:08 PM CDT (19:08 UTC)
- Expired
- May 24, 2018, 2:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Birmingham, AL
County Perry County, AL
The radar
The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WWUS84 KBMX 241908
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT THU MAY 24 2018
ALZ033-241930-
Perry AL-
208 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY COUNTY UNTIL 230
PM CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Heiberger, or 9 miles north of Marion. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Marion, Heiberger, Morgan Springs, Folsom and Ellards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8742 3287 8742 3287 8732 3283 8732
3283 8725 3274 8713 3261 8738 3277 8747
3283 8747
TIME...MOT...LOC 1907Z 329DEG 2KT 3277 8732
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 24, 12:54 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 24, 12:54 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1254 PM CDT Thu May 24 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. The overall pattern has not changed much over the past 24 hours with a low level circulation over central Georgia and a trof axis extending westward into south Alabama. Light winds and minimal cloud cover has produced conditions conducive for fog this morning. A few places are already below one-half mile across west Alabama, and a dense fog advisory may become necessary. Precipitable water values are still above normal with values around 1.75 inches. The majority of the convection today will be near and south of the low level trof axis, but thunderstorms possible anywhere this afternoon due to higher than normal PW's and little or no capping inversion. Convection will wane after the loss of daytime heating. 58/rose .LONG TERM... Friday through Wednesday. Trailing vorticity from a shortwave moving through the Midwest will result in falling 500mb heights on Friday as an upper-level trough strengthens over the Gulf and adjacent states. A weak frontal boundary will have dissipated, allowing moisture to return northward. Cyclonic mid-level flow, daytime heating, and the moist air mass will result in numerous showers and storms that will be maximized during the afternoon hours. Upper-level troughing over the region will be a persistent feature of the forecast period due to a tilted omega block pattern at 500mb with ridging over the Plains flanked by the Gulf trough and a closed low over the Great Basin. A developing surface low near the Yucatan will be lifted northward by the trough. NHC indicates that this low is likely to develop into a tropical or subtropical depression. The GFS remains east of the guidance consensus but has trended westward closer to the other model guidance. Will continue to rely on the ECMWF which has support from the NAM and Canadian as well as its ensembles. The ECMWF has trended slower in the last couple of runs. Shear from the trough will prevent significant strengthening, with the main impacts for the Gulf states continuing to be heavy rainfall and flooding, as is often the concern with slow-moving weak tropical systems. Saturday looks to be the "least wet" day of the holiday weekend, as the low and deep tropical moisture remain south of the area, but there will still be enough forcing from the trough and moisture to warrant likely PoPs for diurnally enhanced convection. By Sunday, southerly flow aloft will over-run strengthening low-level southeasterly flow likely resulting in more widespread/steady tropical rains lifting up from the southeast. This will result in cooler high temperatures, and will only mention a slight chance of embedded thunder due to limited instability. Sticking with the ECMWF solution, the low pressure system will become vertically stacked and stall out somewhere just southwest of the forecast area for the first half of next week. Continued 850mb moisture transport east of the low will result in wet conditions continuing across the area, modulated by any patches of dry air aloft that wrap around the system. Rainfall will likely contract closer to the center at night while expanding in coverage through the day. Greatest potential for flooding will be closest to where the low stalls, but confidence is low exactly where that will be. There will likely be some hefty rainfall totals somewhere across the Gulf states and especially near the coast, but confidence in placement is low. Will continue to highlight the flooding potential in the HWO. More organized flooding chances look to hold off until Sunday, but isolated flash flooding remains possible Friday and Saturday due to the moist air mass and weak flow through the column. 32/Davis && .AVIATION... 18Z TAF Discussion. Similar to yesterday scattered to numerous showers and thunderstorms will persist through the afternoon hours. For all sites except KANB and KASN added in a TEMPO group to account for a greater likelihood of thunderstorm activity associated with peak heating. Activity should taper off around 00Z this evening due to loss of daytime heating. Due to rainfall at most sites this afternoon and continuity did mention the possibility of fog/low clouds developing with reduced visibilities tomorrow morning. Further amendments could be made later in the period. 07/Wyatt && .FIRE WEATHER... A moist pattern is expected over the next seven days and should result in daily rain chances. Patchy fog and low clouds will be possible each morning particularly where rainfall occurs during the prior afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 83 66 84 66 / 20 50 40 60 40 Anniston 68 83 66 84 66 / 20 60 40 60 40 Birmingham 69 85 69 85 69 / 20 60 40 60 40 Tuscaloosa 69 86 68 86 68 / 20 70 40 60 40 Calera 68 84 67 84 67 / 20 60 50 60 40 Auburn 68 81 67 81 67 / 50 60 50 60 40 Montgomery 69 86 68 85 69 / 40 70 50 60 40 Troy 68 85 68 84 68 / 50 70 50 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 24, 9:44 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 944 AM CDT Thu May 24 2018 ALZ011>015-017>050-251745- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 944 AM CDT Thu May 24 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A very moist air mass will continue across Central Alabama through the weekend and into next week, and there is a potential for localized areas of heavy rainfall each day. A tropical disturbance moving northward across the Gulf of Mexico will bring an enhanced threat for heavy rainfall Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 24, 1:16 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
116 PM CDT THU MAY 24 2018
ALZ035-036-043-241845-
Chilton AL-Coosa AL-Elmore AL-
116 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE...
SOUTHEASTERN CHILTON AND SOUTHWESTERN COOSA COUNTIES UNTIL 145 PM
CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dollar, or 9 miles west of Rockford, moving southwest at 15 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Rockford, Lyle, Mitchell Lake, Dollar, Titus, Weoka Mills, Jordan
Lake, Welona, Moriah, Higgins Ferry Park, Verbena, Holtville,
Mitchell Dam and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3264 8641 3271 8642 3271 8657 3272 8661
3301 8642 3291 8621 3260 8631
TIME...MOT...LOC 1816Z 027DEG 11KT 3283 8637
75Special weather statement, May 24, 1:27 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
127 PM CDT THU MAY 24 2018
ALZ033-035-241900-
Chilton AL-Perry AL-
127 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON AND EAST
CENTRAL PERRY COUNTIES UNTIL 200 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or 12 miles north of Valley Grande. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Parnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3273 8713 3278 8697 3266 8685 3266 8702
3273 8702 3270 8703 3266 8703 3264 8705
3260 8704 3259 8706
TIME...MOT...LOC 1827Z 065DEG 3KT 3269 8697
25/OwenSpecial weather statement, May 24, 1:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT THU MAY 24 2018
ALZ035-036-241915-
Chilton AL-Coosa AL-
145 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON AND WEST
CENTRAL COOSA COUNTIES UNTIL 215 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lay Lake Dam, or 9 miles northeast of Clanton, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clanton, Mitchell Lake, Gap Of The Mountain, Lay Lake Dam, Lay Lake,
Waxahatchee Creek, Paint Creek and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lay Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3289 8664 3304 8660 3304 8659 3302 8656
3302 8655 3303 8654 3302 8652 3304 8652
3302 8640 3285 8649
TIME...MOT...LOC 1844Z 101DEG 13KT 3295 8654
25/OwenSpecial weather statement, May 24, 1:49 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT THU MAY 24 2018
ALZ022-030-031-241915-
Greene AL-Pickens AL-Sumter AL-
149 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHWESTERN GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 215 PM
CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aliceville, moving southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Aliceville, New West Greene, Panola, Gainesville Lake Campground,
Warsaw, Pleasant Ridge, Cochrane, Lewiston and George Downer Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 8834 3308 8833 3317 8811 3300 8799
3283 8827 3298 8834
TIME...MOT...LOC 1848Z 058DEG 6KT 3306 8814
25/OwenSpecial weather statement, May 24, 1:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
156 PM CDT THU MAY 24 2018
ALZ025-027-036-241930-
Shelby AL-Talladega AL-Coosa AL-
156 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
SOUTHEASTERN SHELBY AND NORTHWESTERN COOSA COUNTIES UNTIL 230 PM
CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lay Lake, or near Talladega Springs. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Columbiana, Wilsonville, Talladega Springs, Fayetteville, Marble
Valley, Lay Lake, Shelby, Beeswax Creek Park, Alabama 4H Center,
Shelby Shores, Cedar Creek, Highway 145 and CR 46, Kelley Branch,
Varnons and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lay Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3302 8639 3304 8651 3302 8652 3303 8654
3302 8656 3306 8660 3305 8661 3307 8661
3307 8664 3316 8669 3322 8638
TIME...MOT...LOC 1856Z 167DEG 2KT 3308 8652
25/OwenSpecial weather statement, May 24, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT THU MAY 24 2018
ALZ033-241930-
Perry AL-
208 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY COUNTY UNTIL 230
PM CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Heiberger, or 9 miles north of Marion. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Marion, Heiberger, Morgan Springs, Folsom and Ellards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8742 3287 8742 3287 8732 3283 8732
3283 8725 3274 8713 3261 8738 3277 8747
3283 8747
TIME...MOT...LOC 1907Z 329DEG 2KT 3277 8732
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:48 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 5 hr |
| May 24, 10:42 AM CDT | Special Weather Statement | BMX | Tallapoosa | 33 min |
| May 24, 10:43 AM CDT | Special Weather Statement | BMX | Macon | 32 min |
| May 24, 11:34 AM CDT | Special Weather Statement | BMX | Macon | 26 min |
| May 24, 11:47 AM CDT | Special Weather Statement | BMX | Coosa | 28 min |
| May 24, 12:18 PM CDT | Special Weather Statement | BMX | Coosa | 27 min |
| May 24, 12:29 PM CDT | Special Weather Statement | BMX | Autauga | 31 min |
| May 24, 12:33 PM CDT | Special Weather Statement | BMX | Chilton | 27 min |
| May 24, 12:36 PM CDT | Areal Flood Advisory | BMX | Jefferson | 114 min |
| May 24, 12:59 PM CDT | Special Weather Statement | BMX | Lowndes | 46 min |
| May 24, 1:01 PM CDT | Special Weather Statement | BMX | Chilton | 29 min |
| May 24, 1:16 PM CDT | Special Weather Statement | BMX | Coosa | 29 min |
| May 24, 1:27 PM CDT | Special Weather Statement | BMX | Perry | 33 min |
| May 24, 1:33 PM CDT | Areal Flood Advisory | BMX | Coosa | 57 min |
| May 24, 1:42 PM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 63 min |
| May 24, 1:45 PM CDT | Special Weather Statement | BMX | Chilton | 30 min |
| May 24, 1:49 PM CDT | Special Weather Statement | BMX | Greene | 26 min |
| May 24, 1:56 PM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| May 24, 2:06 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens | 114 min |
| May 24, 2:11 PM CDT | Special Weather Statement | BMX | Dallas | 34 min |
| May 24, 2:41 PM CDT | Areal Flood Advisory | BMX | Dallas, Hale, Perry | 2 hr |
| May 24, 2:43 PM CDT | Special Weather Statement | BMX | Hale | 32 min |
| May 24, 2:53 PM CDT | Special Weather Statement | BMX | Pickens | 37 min |
| May 24, 2:54 PM CDT | Special Weather Statement | BMX | Hale | 36 min |
| May 24, 3:01 PM CDT | Special Weather Statement | BMX | Dallas | 29 min |
| May 24, 4:03 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 27 min |
| May 24, 4:27 PM CDT | Special Weather Statement | BMX | Fayette | 48 min |
| May 24, 4:41 PM CDT | Areal Flood Advisory | BMX | Fayette, Tuscaloosa | 3 hr |
| May 24, 4:44 PM CDT | Special Weather Statement | BMX | Lamar | 31 min |
| May 24, 4:45 PM CDT | Special Weather Statement | BMX | Fayette | 30 min |
| May 24, 5:11 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar | 2 hr |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.